Hail, Little River
- When
- June 13, 7:01 AM CST
- Where
- Little River County, 2.37 mi SSE of Ashdown
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.640, -94.110
Quarter size hail reported at the paper mill in Ashdown.
A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region. This included one strong shortwave in particular that maintained the threat of severe thunderstorms throughout most of the afternoon and evening hours, producing multiple rounds of thunderstorms. With ample ingredients for severe weather, including mid-level lapse rates near 7-8C/km or greater, large hail was the primary threat with damaging winds and isolated tornadoes slightly lower on the threat scale. Numerous local storm reports of large hail were documented throughout the event across Southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 5:20 AM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 620 AM CDT Tue Jun 13 2023 ...New AVIATION... .SHORT TERM... (Tuesday through Wednesday) Issued at 444 AM CDT Tue Jun 13 2023 A meandering frontal boundary will continue to drive active weather conditions through the next 36 hours across the Ark-La- Tex. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, will continue to work in combination with this frontal boundary to funnel embedded disturbances our way. This includes one shortwave in particular that keeps activity going through most of the day today, producing multiple rounds of thunderstorms. This includes elevated supercells capable of damaging winds, large hail, and isolated tornadoes in the process, according to short-range guidance. With ample ingredients for these severe weather hazards (including mid-level lapse rates around 7 C/km or greater) present, Severe Thunderstorm Watch #279 was issued until 10 AM CDT. Temperature maximums are expected to be moderated into a range in the upper 80s and low-to-mid 90s as a result. Another round of thunderstorms will redevelop later this afternoon/evening, continuing into the overnight hours and moderating temperature minimums into the upper 60s and low 70s tonight. By tomorrow, more of the shortwave disturbances will have shifted eastward, and so will the better chances of precipitation. While eastern zones retain some potential more severe thunderstorms, slightly quieter conditions elsewhere will allow for temperature maximums in the upper 80s and low-to-mid 90s once again. /16/ && .LONG TERM... (Wednesday Night through Tuesday) Issued at 444 AM CDT Tue Jun 13 2023 By Wednesday night, the threat of severe weather should be largely diminishing across our region as the last in a series of shortwave disturbances gradually shifts from the Middle Red River Valley into the Lower MS Valley and points eastward. At least for the evening hours, anticipate scattered convection to remain active over mainly the northern and eastern parts of our region as the shortwave shifts overhead invof the persistent quasi-stationary frontal boundary. So despite the general downward trend in convection expected later in overnight hours, cannot completely rule out a few strong or even an isolated severe storm through the evening as the shortwave interacts with the sfc boundary. Once again, this would likely be across those northern and eastern zones, including much of southern Arkansas and northern Louisiana. Beyond Wednesday night, rain chances will really begin to drop off overall as a dominant upper-level ridge axis to our SW across Mexico begins to exert even greater influence across our region. This won't entirely eliminate the chance of diurnally-driven convection across the region, but daily coverage should be largely confined to our far northern and eastern zones by late week into the upcoming weekend. Of course, the bigger headline will involve the building heat wave that is expected to commence during this late week timeframe with high temperatures expected to climb into the mid and upper 90s for nearly the entire region except for possibly our extreme northern counties. Regardless, it appears the upper-level ridge will serve to keep any fronts north of the region and therefore limit convection for most areas. In fact, there is still some chance that isolated triple-digit high temperatures could occur in our southern zones by the end of this week and into the weekend given the strength of the ridge axis. This may very well result in our first heat advisories of the season if this indeed pans out by the time we wrap up the week. /19/ && .AVIATION... (12Z TAFS) Issued at 609 AM CDT Tue Jun 13 2023 For the 13/12Z TAF update, MFR/IFR cloud decks from convective activity to the west will continue as the period begins. This TSRA activity is expected to last through the rest of the period with more MVFR/IFR vis/cigs possible as a result. /16/ && .PRELIMINARY POINT TEMPS/POPS... SHV 89 72 91 73 / 50 50 30 30 MLU 90 71 91 71 / 60 50 40 40 DEQ 81 66 87 66 / 80 60 30 40 TXK 85 70 90 70 / 90 60 30 40 ELD 84 67 88 67 / 80 70 40 50 TYR 89 72 92 73 / 40 40 20 20 GGG 89 71 91 72 / 50 40 30 20 LFK 96 74 96 75 / 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...16 LONG TERM....19 AVIATION...16
Hazardous Weather Outlook National Weather Service Shreveport LA 754 AM CDT Tue Jun 13 2023 ARZ050-051-059>061-070>072-LAZ001>004-010>012-OKZ077-TXZ096-097- 108>112-124>126-136>138-150-151-141100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-Bienville- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Smith-Gregg-Harrison-Rusk-Panola- 754 AM CDT Tue Jun 13 2023 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 AM CDT THIS MORNING... This Hazardous Weather Outlook is for southwest Arkansas, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected today through tonight as a stationary front continues to linger across the region. Damaging wind gusts and large hail will be the primary threats, but an isolated tornado cannot be completely ruled out across parts of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may also pose a threat of localized flash flooding with thunderstorms that train over the same areas, especially along the I-30 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The potential for strong to severe thunderstorms will persist through Wednesday and Wednesday night as the frontal boundary is expected to remain nearly stationary and linger across the region. Damaging wind gusts and large hail will remain possible. An isolated tornado also cannot be ruled out. By late week and through the weekend, thunderstorm chances will decrease while temperatures increase into the mid and upper 90s to near 100 degrees with heat advisory conditions possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through tonight and possibly again on Wednesday. ARZ073-LAZ005-006-013-014-017>022-TXZ149-152-153-165>167-141100- Union-Lincoln-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine- 754 AM CDT Tue Jun 13 2023 This Hazardous Weather Outlook is for south central Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected today through tonight as a stationary front continues to linger across the region. Damaging wind gusts and large hail will be the primary threats, but an isolated tornado cannot be completely ruled out across parts of the I-20 and I-30 corridors. Finally, areas of heavy rainfall may also pose a threat of localized flash flooding with thunderstorms that train over the same areas, especially along the I-30 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The potential for strong to severe thunderstorms will persist through Wednesday and Wednesday night as the frontal boundary is expected to remain nearly stationary and linger across the region. Damaging wind gusts and large hail will remain possible. An isolated tornado also cannot be ruled out. By late week and through the weekend, thunderstorm chances will decrease while temperatures increase into the mid and upper 90s to near 100 degrees with heat advisory conditions possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today through tonight and again on Wednesday.
Special Weather Statement
National Weather Service Shreveport LA
539 AM CDT Tue Jun 13 2023
OKZ077-131130-
McCurtain OK-
539 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northwestern
McCurtain County through 630 AM CDT...
At 538 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Oleta, or 21 miles northeast of Hugo, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Broken Bow, Wright City, Rufe, Glover, Slim, Bethel, Ringold, Mount
Herman and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3439 9477 3404 9472 3407 9516 3424 9515
3425 9505 3433 9505
TIME...MOT...LOC 1038Z 264DEG 24KT 3419 9521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Shreveport LA
722 AM CDT Tue Jun 13 2023
ARZ051-131245-
Howard AR-
722 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern Howard
County through 745 AM CDT...
At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, or near Umpire, moving east at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Umpire, Athens and Burg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas.
&&
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9382 3418 9409 3419 9410 3419 9421
3436 9420
TIME...MOT...LOC 1221Z 269DEG 51KT 3431 9405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Shreveport LA
735 AM CDT Tue Jun 13 2023
ARZ059-TXZ097-131315-
Little River AR-Bowie TX-
735 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southwestern Little
River and central Bowie Counties through 815 AM CDT...
At 735 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Boston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Wake Village, New Boston, Nash, Hooks, Red Lick, Leary,
Red Bank and Pine Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas...and northeastern Texas.
&&
LAT...LON 3341 9453 3360 9451 3362 9411 3335 9410
TIME...MOT...LOC 1235Z 273DEG 19KT 3350 9440
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05The Shreveport radar (KSHV), 135 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
15 hail. Local standard time, as filed.
Quarter size hail reported at the paper mill in Ashdown.
Tennis ball size hail reported near the intersection of U.S. Highway 71 and State Highway 2.
Baseball size hail reported around 5 miles northwest of Ben Lomond.
Baseball size hail reported in the Winthrop community.
Hail up to hen egg size reported in Nashville.
Quarter size hail reported at the Sevier County Sheriff's Office in De Queen.
Quarter size hail reported via mPING around 3 miles south of Dierks.
Hail slightly larger than hen egg size reported at the Family Dollar store in Dierks.
Hail up to at least quarter size reported at the Dollar General store in Lockesburg.
Golf ball size hail reported around 4 miles northwest of Nashville.
Quarter size hail reported in the Sutton community.
Golf ball size hail reported via mPING around 7 miles southwest of Bradley.
Golf ball size hail reported around 6 miles southwest of Taylor.
Half dollar size hail reported in Bradley.
Quarter size hail reported near State Highway 29 and County Road 16 north of Canfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107854, 1109693, 1109854, 1109363, 1109855, 1109856, 1109857, 1109858, 1109859, 1109860, 1109861, 1109862, 1109863, 1109864, 1109865.